How did Joan Rivers’ procedure go so terribly wrong?

There are minor operations and procedures, but there are no minor anesthetics.  This could turn out to be the one lesson learned from the ongoing investigation into the death of comedian Joan Rivers.

Ms. Rivers’ funeral was held yesterday, September 7.  Like so many of her fans, I appreciated her quick wit as she entertained us for decades, poking fun at herself and skewering the fashion choices of the rich and famous.  She earned her success with hard work and keen intelligence–she was, after all, a Phi Beta Kappa graduate of Barnard College.  Ms. Rivers was still going strong at 81 when she walked into an outpatient center for what should have been a quick procedure.

So when she suffered cardiac arrest on August 28, and died a week later, we all wondered what happened.  I have no access to any inside information, and the only people who know are those who were present at the time.

But the facts as they’ve been reported in the press don’t fully make sense, and they raise a number of questions.

What procedure was done?

Early reports stated that Ms. Rivers underwent a procedure involving her vocal cords.  A close friend, Jay Redack, told reporters at the NY Post, “Her throat was bothering her for a long time. Her voice was getting more raspy, if that was possible.”  In a televised interview, Redack told CNN that Ms. Rivers was scheduled to undergo a procedure “on either her vocal cords or her throat.”

However, the Manhattan clinic where Ms. Rivers was treated, Yorkville Endoscopy, offers only procedures to diagnose problems of the digestive tract.  All the physicians listed on the staff are specialists in gastroenterology.  Any procedure on the vocal cords typically would be done by an otolaryngologist, who specializes in disorders of the ear, nose, and throat.

So it may be that acid reflux was considered as a possible cause of Ms. Rivers’ increasingly raspy voice, and she may have been scheduled for endoscopy at the Yorkville clinic to examine the lining of her esophagus and stomach.  Endoscopy could reveal signs of inflammation and support a diagnosis of acid reflux.

Upper gastrointestinal (GI) endoscopy involves insertion of a large scope through the patient’s mouth into the esophagus, and passage of the scope into the stomach and the beginning of the small intestine.  It’s a simple procedure, but uncomfortable enough that most patients are given sedation or, less commonly, general anesthesia.

Was sedation given?

Three types of medication are commonly used for sedation during endoscopy:

1.  Midazolam, diazepam (Valium), or other medications in the benzodiazepine family are often used to help patients relax before the start of the procedure and to produce amnesia.

2.  Narcotics such as Demerol and morphine are often used to provide pain relief and make the procedure less uncomfortable.

3.  Propofol, a potent sedative and hypnotic medication, may be used to induce sleep and prevent awareness.  Many people first heard of propofol as the medication associated with the death of singer Michael Jackson in 2009.

Any of these medications may lower a patient’s blood pressure and depress breathing.  Continuous monitoring of vital signs by trained personnel is critical, both during the procedure and in the recovery room.  Breathing may be especially difficult during upper GI endoscopy because the scope may partially block the patient’s airway.

There is no public information yet about exactly what procedure Ms. Rivers underwent, what type of sedation she may have received, how her vital signs were monitored, or who was in charge of administering the sedation. Typically, benzodiazepines and narcotics may be administered for endoscopy by registered nurses (RNs) who are supervised by the gastroenterologist who performs the procedure.

Was propofol used?

Controversy exists over whether or not safe propofol use requires a higher level of training than RNs receive.  The package insert for propofol clearly states:

“For general anesthesia or monitored anesthesia care (MAC) sedation, propofol injectable emulsion should be administered only by persons trained in the administration of general anesthesia and not involved in the conduct of the surgical/diagnostic procedure. Sedated patients should be continuously monitored, and facilities for maintenance of a patent airway, providing artificial ventilation, administering supplemental oxygen, and instituting cardiovascular resuscitation must be immediately available. Patients should be continuously monitored for early signs of hypotension [low blood pressure], apnea [nonbreathing], airway obstruction, and/or oxygen desaturation [lack of oxygen].”

The package insert goes on to emphasize that adverse effects of propofol are more likely to occur in elderly and frail patients.

Many anesthesiologists (myself included) use propofol often because patients wake up quickly afterward, and it causes less nausea than other sedatives.  But propofol can be fatally easy to use, and there is no absolute safe dose. Sometimes even a small extra amount is enough to make breathing slow down or stop.

Despite these warnings, the American Society for Gastrointestinal Endoscopy (ASGE) maintains that propofol may be safely administered by a nurse under the supervision of a gastroenterologist, and that the expertise of a physician anesthesiologist isn’t necessary for the care of healthy, low-risk patients.

Were there other risk factors?

Would the 81-year-old Ms. Rivers have been considered a healthy, low-risk patient?  We know little about her health.  But as far back as 1985, she told the audience of Good Morning America that she occasionally experienced “arrhythmia” (irregular heart beats), which “scares the hell out of me.”

We do know this much:  on the morning of August 28, emergency medical responders were called to Yorkville Endoscopy where they found Ms. Rivers “unconscious and in cardiac arrest“, the New York Times reported.  She was taken to Mount Sinai Hospital, where for several days she remained in a medically-induced coma.  This is a technique typically used in cases of brain injury, with the hope of reducing pressure inside the brain and temporarily reducing the brain’s activity and oxygen need.  Once the coma-inducing medications are stopped, the patient is observed for signs of brain recovery.

On September 2, Melissa Rivers reported on her mother’s website that that she remained on life support.  The next day, though, Ms. Rivers was “moved out of intensive care and into a private room where she is being kept comfortable.” On September 4, Melissa announced that Ms. Rivers “passed peacefully at 1:17 pm surrounded by family and close friends.”

The move out of intensive care probably reflected the fact that recovery was not expected, and comfort measures were the only treatment planned.  From this information, it appears likely that Ms. Rivers was successfully resuscitated from the initial cardiac arrest and that her heart resumed beating.  However, her system suffered irreversible damage.

Pushing the limits of outpatient care

There is no way to know, without further information, whether the root cause was trouble with her heart, her breathing, a sudden stroke, or another type of catastrophic event.  There is no way to know if problems were due to sedative drugs she might have received.

There is no way to know, without further information, if the extra equipment and personnel available in a full-service hospital as opposed to an outpatient clinic would have made any difference in Ms. Rivers’ resuscitation and outcome.

But this much is clear:  there is pressure today from the government and insurers for physicians to perform complex procedures even on high-risk patients in free-standing ambulatory centers.  Why?  To save money.  The extra equipment and staff in full-service hospitals are expensive.  Moving procedures to streamlined outpatient settings is cheaper, and patients find the environment more pleasant.

There are still risks in every medical procedure, and the risks are higher for older patients with underlying health problems.  Even if a patient has undergone surgery and anesthesia on previous occasions without problems, complications may occur.

I’m certain that the physicians and staff at Yorkville Endoscopy are devastated by the events of August 28, and I’m equally certain that every aspect of what happened will be reviewed in microscopic detail.  But it may be that we’ve pushed outpatient care as far as it should go.  We need to acknowledge that invasive procedures are just that–invasive–and that the medications used in sedation and anesthesia can be deadly when we least expect it.

1 COMMENT

Neal Koss

You were very kind in not being overly critical. I can’t believe that they did not even have a pulse oximeter in place, since that would have given an early warning. And without that simple device, procedures should never be done. It will be interesting when all the facts are known, but I am betting that no pulse ox was present.

[Reply]

LEAVE A COMMENT:

Tags:

1 Comment
Leave a Comment
X
¤